Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 46, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 22, 2006, 6:22 AM EDT for Henry County, City of Martinsville, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2006, 6:22 AM EDT (10:22 UTC)
- Expired
- Apr 22, 2006, 6:57 AM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:00 AM EDT | TSTM WND DMG | 13 Ene Martinsville Air, VA | TREE DOWN 5 MILES EAST OF MARTINSVILLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 221022
SVRRNK
VAC089-690-221115-
/O.NEW.KRNK.SV.W.0046.060422T1022Z-060422T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EDT SAT APR 22 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 715 AM EDT
* AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF HORSE PASTURE
TO 9 MILES SOUTH OF RIDGEWAY...OR ALONG A LINE EXTENDING FROM
SPENCER TO STONEVILLE...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HORSE PASTURE...
RIDGEWAY...
STANLEYTOWN...
LEATHERWOOD...
MOUNTAIN VALLEY...
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FIELDALE...MARTINSVILLE AIRPORT...VILLA HEIGHTS...MARTINSVILLE
CITY...BASSETT...COLLINSVILLE AND CHATMOSS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3665 8004 3654 7987 3681 7964 3676 7980
3682 7996 3675 8006
$$
JJ2 follow-up statements
000
WWUS51 KRNK 221040
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT SAT APR 22 2006
VAC089-690-221115-
/O.CON.KRNK.SV.W.0046.000000T0000Z-060422T1115Z/
CITY OF MARTINSVILLE VA-HENRY VA-
640 AM EDT SAT APR 22 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR NORTHEASTERN HENRY AND CITY OF MARTINSVILLE...
AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM STANLEYTOWN TO 6 MILES
NORTHEAST OF FIGSBORO...OR ALONG A LINE EXTENDING FROM BASSETT TO
SYDNORSVILLE...MOVING NORTHEAST AT 40 MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3676 8003 3655 7974 3681 7964 3676 7980
3682 7996
$$
JJ000
WWUS51 KRNK 221057
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 AM EDT SAT APR 22 2006
VAC089-690-221106-
/O.CAN.KRNK.SV.W.0046.000000T0000Z-060422T1115Z/
CITY OF MARTINSVILLE VA-HENRY VA-
656 AM EDT SAT APR 22 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENRY AND CITY OF
MARTINSVILLE IS CANCELLED...
THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED
AND EXITED THE COUNTY.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3676 8003 3655 7974 3681 7964 3676 7980
3682 7996
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:48 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 22, 3:48 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 348 AM EDT SAT APR 22 2006 .SHORT TERM /TODAY THROUGH TONIGHT/... THE CUTOFF UPPER LOW REMAINS OVER THE WESTERN GREAT LAKES REGION THIS MORNING...AND IS PHASED WITH A STRONG SOUTHERN STREAM UPPER LOW CREATING A FULL LATITUDE TROUGH TO THE GULF COAST. LOOKING AT WATER VAPOR...THE MAIN UPPER LOW/SHORT WAVE IS BEGINNING TO LIFT NORTHEASTWARD TOWARD THE CAROLINAS...WHILE A SERIES OF WEAKER WAVES ARE CURRENTLY MOVING NORTHEAST THRU THE SOUTHERN APPALACHIANS. LOOKS LIKE THE THREAT OF HEAVY RAIN FROM BANDS OF SHOWERS/THUNDERSTORMS WILL BE IN THE MTNS INTO EARLY MORNING...AND THEN SHIFT EASTWARD AS THE MAIN UPPER LOW LIFTS THRU THE CAROLINAS AND THE BANDS OF TSTMS WILL BE LIFTING NORTHEAST THRU THE FOOTHILLS AND PIEDMONT. WILL HAVE CATEGORICAL POPS THIS MORNING IN THE WEST...AND THEN THIS AFTERNOON IN THE EAST WITH A MENTION OF HEAVY RAIN FOR ALL AREAS. WHILE LOCALLY HEAVY RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE WHERE THERE ARE TRAINING OF CELLS...WE HAVE BEEN DRY ENOUGH THAT THIS SHOULD NOT CAUSE ANYTHING OTHER THAN MINOR RUNOFF FLOOD PROBLEMS. TIMING OF THE FRONT IS SUCH NOW THAT IT DOES NOT LOOK LIKE WE WILL HAVE MUCH HEATING BEFORE IT MOVES THRU- EVEN IN THE PIEDMONT. STILL..DYNAMICS WILL BE STRONG ENOUGH THAT WE MAY SEE A FEW STRONG STORMS WITH A POTENTIAL FOR DAMAGING WINDS OR LARGE HAIL...MAINLY NW PIEDMONT OF NC AND SOUTHSIDE VA. CLOUDS AND PRECIP WILL HOLD TEMPS DOWN TODAY- GENERALLY STAYED CLOSE TO MOS. WITH THE SURFACE LOW DEVELOPING ON THE FRONT AS THE UPPE RLOW LIFTS NE...THINK THE FRONT WILL SLOW DOWN ENOUGH THAT THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS INTO EARLY EVENING IN THE EASTERN PIEDMONT SECTIONS OF THE CWA...SO I RAISED POPS A BIT THROUGH 9:00 PM...OTHERWISE...JUST SOME LINGERING SHOWERS FURTHER WEST IN THE EVENING. NOT MUCH COLD ADVECTION BEHIND THIS FRONT...AND WINDS MAY DROP OFF LATE AS THE SHORT WAVE RIDGE BUILDS QUICKLY OVER THE AREA. IF IT CLEARS OVERNIGHT WE WOULD LIKELY SEE SOME FOG. I HAVE NOT PUT IT IN THE GRIDS AT THIS POINT...WILL NEED TO TAKE A CLOSER LOOK LATER ON. SHOULD BE A MILD NIGHT- KEPT LOWS CLOSE TO MOS AGAIN. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A SECONDARY WEAK COOL FRONT ASSOCIATED WITH THE OLD CUTOFF LOW OVER THE WESTERN GREAT LAKES IS PROGGED TO MOVE INTO THE AREA AS THE UPPER LOW FINALLY GETS KICKED EASTWARD. THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE...AND LAPSE RATES INCREASE A SOME OF THE COLDER AIR ALOFT WITH THE UPPER LOW BRUSHES THE CWA. CAPES INCREASE TO AROUND 1000 J/KG SUN AFT IN THE MTNS...SO I RAISED POPS TO LOW CHANCE FOR SHOWERS. SINCE THERE WILL BE A FAIRLY STRONG DOWNSLOPE WEST WIND...I DID NOT TAKE THE POPS EAST OF THE MTNS SUN AFT. THE FRONT REMAINS STNRY ORIENTED WEST-EAST ACROSS THE AREA...AND MODELS ARE SHOWING A WAVE ALONG THE FRONT MON NIGHT/TUESDAY. I LOWERED POPS SOME MON NIGHT SINCE THE FRONT APPEARS TO BE SOUTH OF MOST OF THE AREA...BUT KEPT THE HIGH POPS TUESDAY THINKING THE FRONT WILL PROBABLY MOVE BACK NORTHWARD WITH THE WAVE ALONG IT. NO CHANGES BEYOND MON NIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ/
Hazardous weather outlook, Apr 22, 5:27 AM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 527 AM EDT SAT APR 22 2006 NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045- 230930- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND- GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 527 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING...PRODUCING AREAS OF MODERATE TO HEAVY RAINFALL. POCKETS OF RAINFALL FROM 1 TO 2 INCHES COULD FALL IN SOME AREAS BY LATE MORNING. NO SERIOUS FLOOD PROBLEMS ARE EXPECTED TO OCCUR ALTHOUGH SOME PONDING OF WATER ON ROADS AND MINOR STREAM FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY TO BE NECESSARY. NCZ004>006-VAZ043>047-058-059-230930- STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 527 AM EDT SAT APR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PASS THROUGH THE AREA TODAY BRINGING SHOWERS AND THUNDERSTORMS WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE COMBINATION OF INSTABILITY AND SHEAR MAY BE SUFFICIENT FOR SOME STORMS TO BECOME SEVERE WITH HAIL...STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. JJ
In the hours before
Special weather statement, Apr 22, 4:53 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EDT SAT APR 22 2006 NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN... WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD... SALEM...STUART...ROCKY MOUNT...MARTINSVILLE 453 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 5:30 PM WILL BE AFFECTING THE WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00 PM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE AREAS BY 6:30 PM. JJ
Special weather statement, Apr 22, 4:53 AM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIMES NATIONAL WEATHER SERVICE BLACKSBURG VA 453 AM EDT SAT APR 22 2006 NCZ002>005-019-020-VAZ014-016-017-022-032-033-043-221030- ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-MONTGOMERY- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY- INCLUDING THE CITIES OF...SPARTA...DOBSON...DANBURY...EDEN... WILKESBORO...YADKINVILLE...RADFORD...BLACKSBURG...GALAX...FLOYD... SALEM...STUART...ROCKY MOUNT...MARTINSVILLE 453 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHERN FOOTHILLS OF NORTH CAROLINA AND ALONG THE BLUE RIDGE INTO FAR SOUTHWEST VIRGINIA EARLY THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 5:30 AM WILL BE AFFECTING THE WILKESBORO...YADKINVILLE...MOUNT AIRY AND GALAX AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART AND FLOYD AREAS BY 6:00 AM...AND THE ROANOKE...ROCKY MOUNT...MARTINSVILLE AND REIDSVILLE AREAS BY 6:30 AM. JJ
Special weather statement, Apr 22, 5:51 AM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 551 AM EDT SAT APR 22 2006 NCZ003>006-020-VAZ032-033-043-044-221115- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YADKINVILLE... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE 551 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING... A LINE OF STRONG THUNDERSTORMS IS MOVING INTO THE NORTHWEST PIEDMONT OF NORTH CAROLINA AND SOUTHSIDE VIRGINIA THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH... AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 6:30 AM WILL BE AFFECTING THE KING...WALNUT COVE...STONEVILLE...WENTWORTH AND REIDSVILLE AREAS. THE STORMS WILL THEN BE AFFECTING THE STUART...MARTINSVILLE DANVILLE AND YANCEYVILLE AREAS BY AROUND 7:00 AM. VAZ023-024-034-035-221115- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BEDFORD... AMHERST 551 AM EDT SAT APR 22 2006 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING... A SMALL LINE OF STRONG THUNDERSTORMS IS MOVING NORTHEAST ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA THIS MORNING. THESE STORMS ARE MOVING TO THE NORTHEAST AT ABOUT 45 MPH...AND WILL BRING FREQUENT DANGEROUS LIGHTNING STRIKES...VERY HEAVY DOWNPOURS OF UP TO AN INCH OF RAIN IN 30 MINUTES...WIND GUSTS TO 40 MPH... AND POSSIBLY SOME SMALL HAIL. THE STRONGEST STORMS THROUGH 7:00 AM WILL BE AFFECTING THE BEDFORD CITY...ARCADIA...LEXINGTON GLASGOW AND BUENA VISTA AREAS.
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.